Hail, Benson
- When
- June 29, 6:50 AM CST
- Where
- Benson County, 2.3 mi E of Knox
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.330, -99.630
Strong winds and torrential rain accompanied the hail.
A bowing line of thunderstorms (bow echo) moved into the Devils Lake area from north central North Dakota just after sunrise. As the storms pushed east of Devils Lake, they tracked more southeast, staying mainly between highway 2 and Interstate 94 in eastern North Dakota through 1 pm.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A bowing line of thunderstorms (bow echo) moved into the Devils Lake area from north central North Dakota just after sunrise. As the storms pushed east of Devils Lake, they tracked more southeast, staying mainly between highway 2 and Interstate 94 in eastern North Dakota through 1 pm. After the bowing line passed through the Devils Lake area, strong winds re-developed in the Devils Lake region as a wake low formed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 29, 5:32 AM CST, 1 hour 18 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Sat Jun 29 2019
.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jun 29 2019
Today, there will be several things to watch as the day transpires.
First, a complex of thunderstorms is expected to move across
North Dakota from west to east this morning, with severe
thunderstorms possible along it's track, which will cover the
region from the International Border to the I-94 corridor. This is
expected to approach the CWA around 13Z. Looking at ongoing
activity in western ND, the model timing seems feasible as long as
development is sustained. This first round will dissipate around
midday and will primarily affect the region north of I-94 and west
of the Red River Valley.
Midday through late afternoon: We will see much warmer than average
temperatures combine with high humidity values today across much
of the area. Heat index values of 100 degrees or slightly higher
will be possible, especially for areas south of Highway 200 and
west of the Red River.
Early evening into the early overnight hours: A second round of
severe thunderstorms is possible this evening along a theta-e axis
preceding a cold front. Instability remains favorable, along with
the shear profile, to allow supercell development and the risks
associated with it to include tornadoes, very large hail (greater
than 2 inches), and damaging wind gusts. Initially, storm mode
looks to remain supercellular before upscale linear development
evolves later in the evening. An elevated mixed layer will provide
a cap that initially inhibits development until the arrival of the
boundary, when we will see enough lift to initiate thunderstorms.
.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jun 29 2019
Large scale pattern over the Northern Plains becomes more westerly
as ridge breaks down and upper low drops out of the Arctic into
Manitoba through the first part of next week. Eventually southwest
flow begins to redevelop, but there is little change in 500 heights,
so temps through the extended will tend to be near (or slightly
below) normal in the upper 70s/lower 80s for highs.
These large scale pattern shifts keep an active track within the
vicinity of our CWA, and occasional shower/thunderstorm chances
through the extended period. One period where there may be better
severe potential is Tuesday-Tuesday night when a strong upper jet
streak, mid level shortwave trough, and associated cold front are
shown to drop near or over our CWA. As this occurs steep lapse rates
should support at least elevated instability in the 1500-2500 J/KG.
Strong mid level flow should also allow for at least deep
unidirectional shear (low level shear not as sure). This raises
potential for another round of possible severe weather (large
hail/damaging wind favored).
Looking ahead to Thursday (July 4th) and Friday, southwest flow and
increasing moisture raises possibility of better shower/thunderstorm
chances. Details in these later periods are still uncertain though
and advertised severe parameters at this point do not raise as
specific concerns, but things can change as pattern will be
active/progressive.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 29 2019
Two rounds of thunderstorms will impact the region today with the
first round expected this morning. KDVL will see the earliest
impact at around 15Z with a risk of hail and damaging wind gusts.
We will see improvement through the midday and afternoon with VFR
CIGs across much of the area. Another round of potentially severe
thunderstorms is set to impact the region this evening with large
hail, tornadoes, and damaging wind gusts all possible.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory from 1 PM this afternoon to 7 PM CDT this evening
for NDZ024-028>030-038-039-049-052-053.
MN...None.
&&
SHORT TERM...Lynch
LONG TERM...DJR
AVIATION...LynchHazardous Weather Outlook National Weather Service Grand Forks ND 337 AM CDT Sat Jun 29 2019 NDZ006>008-014>016-024-026>029-038-054-300845- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy- Nelson-Grand Forks-Griggs-Steele-Barnes-Western Walsh County- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected this morning west of the Red River and primarily north of I-94. Risks will include hail to one inch and wind gusts to 60 mph. Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. A second round of severe thunderstorms is expected to form this afternoon with risks to include hail 2 inches or larger in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>009-013>017-022>024-027>032-040-NDZ030-039-049-052-053- 300845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Traill-Cass-Ransom- Sargent-Richland- 337 AM CDT Sat Jun 29 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Heat index values will approach or slightly exceed 100 degrees this afternoon, especially for areas west of the Red River and south of HWY 200. Severe thunderstorms are expected to form this afternoon with risks to include hail 1 to 2 inches in diameter, tornadoes, and damaging wind gusts to 75 mph. Heavy rainfall could cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday An unsettled pattern prevails over the next week. Thunderstorms are possible Tuesday afternoon with severe storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
The Minot AFB radar (KMBX), 91 km away, was scanning. The volume nearest the first event began at 12:47 UTC.
17 thunderstorm wind, 3 hail, 3 high wind, 2 strong wind. Local standard time, as filed.
Strong winds and torrential rain accompanied the hail.
Large branches were blown down.
Large branches were blown down along with dime to nickel sized hail and heavy rain.
Large branches were blown down by the strong wind. Heavy rain and pea to dime sized hail also fell across northern Freeborn Township.
Sustained high winds occurred with a wake low behind the main squall line. High sustained winds occurred as well as a gust to 60 mph.
The peak wind was measured by a NDAWN mesonet sensor as a wake low developed over northeast North Dakota. Sustained winds over 40 mph also occurred throughout this time frame.
Sustained winds of 40 mph or greater occurred with a peak gust to 55 mph. The strong wind was associated with a wake low over northeast North Dakota.
The wind gust was measured by a RAWS mesonet sensor and was associated with a wake low over northeast North Dakota.
Four 9 inch diameter pine trees were snapped at their bases.
The strong winds were measured by a NDAWN mesonet sensor and were associated with a wake low over northeast North Dakota. The peak wind was 52 mph.
Strong winds, torrential rain, and marble sized hail were reported.
The wind gust was measured by a mobile mesonet station.
Large tree branches were blown down.
Shingles and construction material were thrown about by the wind.
Power poles were broken and small trees were snapped in south Fargo.
The wind gust was measured by a ND DOT RWIS mesonet station.
The wind gust was measured at the Fargo airport.
Numerous large trees were snapped around Fargo. A few garage doors were blown in and garage sidewalls blown out in at least two apartment complexes. A semi was tumbled on Interstate 29 near 13th avenue south.
The wind gust was measured at the Fargo airport.
Tree branches were blown down by the wind.
A pickup truck and trailer were blown over, which blocked the northbound lane of Interstate 29. A semi truck and trailer were also blown over nearby.
The wind gust was measured at the Fargo airport. Large trees were snapped in north Fargo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829156, 829157, 829158, 829162, 829209, 829216, 829218, 829222, 829167, 829225, 829168, 829169, 829170, 829171, 829172, 829174, 829175, 829177, 829184, 829186, 829187, 829189, 829191, 829192, 829193.